Couldn't find what you looking for?

TRY OUR SEARCH!

Modern antidepressants are notorious for causing weight gain. The SSRIs (Selective Serotonin Reuptake Inhibitors), a group of medications including Celexa (citalopram), Lexapro (escitalopram), Luvox (fluvoxamine), Paxil (paroxetine), Prozac (fluoxetine), and Zoloft (sertraline) typically cause a loss of inhibition regarding carbohydrate foods that leads to putting on 10 to 20 pounds (about 5 to 10 kilos) in six months. Dealing with loss is preferable to dealing with suicidal depression, but the fact is, weight gain is depressing, too, and it's hard to find the energy to exercise and the willpower to diet while dealing with depression.

Wellbutrin (bupropion) is in a different class of medications. It is an NRDI, a selective norepinephrine-dopamine reuptake inhibitor. It stops your brain from wasting norepinephrine, a compound that gives you "nervous energy," and dopamine, a chemical associated with your brain's ability to register pleasure. Working on two different sets of neurotransmitters, Wellbutrin not only doesn't stimulate weight gain, it usually stimulates weight loss. Wellbutrin is also a lot easier to discontinue than the SSRIs, which are associated with difficult withdrawal symptoms and rebound depression.

Wellbutrin is so effective for managing appetite that it's even part of a new treatment for obesity 

It's combined with an anti-addiction drug called Naltrexone for treating obesity. The results of taking Wellbutrin and Naltrexone together aren't spectacular. Usually the combination stimulates a 5 to 10 percent drop in body mass (for most Americans, that's somewhere between 10 and 20 pounds) over a year's time, but the combination also lowers triglycerides and helps to smooth out blood sugar levels.

By helping the brain to conserve dopamine, Wellbutrin gives its users some of the same feeling that eating food does. Wellbutrin activates the "yum" factor faster, with smaller amounts of food. The effect is not so potent that it causes anorexia, but it is enough to make a major difference in weight control.

If you are chronically depressed, how to you make the transition from treatment with an SSRI to treatment with Wellbutrin?

All of these suggestions are things you would need to discuss with your doctor, but they should help:

  • Don't try to stop an SSRI cold turkey. Always work with your doctor to lower your dosage, and be aware of the consequences of "bumps" in your energy level. You should not put yourself in a high-stress position (starting a new job, starting a new marriage, moving to a new house, and so on) while you are switching from an SSRI to Wellbutrin.
  • Take your SSRI at night, rather than in the morning, while you are lowering the dosage. This can make withdrawal symptoms less severe.
  • Be ready for weird side effects. You may start crying for no particular reason at all. You may have headaches. (If you have a severe headache, or lose vision, call your doctor right away.) You may deal with dizziness, memory loss, or tongue twisting. You may also have bouts of uncomfortable depression. Don't deal with these by increasing the amount of your SSRI back to the level you were taking. Call your doctor about putting you on something else, or starting Wellbutrin early, to get you through the worst of your symptoms.

There are a few other medications for depression that don't cause weight gain. Effexor (venlafaxine), which acts on serotonin and norepinephrine in the brain, is less likely to cause weight gain, but there are a few people who gain weight while they are on the drug. This is also true of Cymbalta (duloxetine) and Pristiq (desvenlafaxine). The newer drug Viibryd can cause weight loss, but not in a healthy way. It is a laxative. But the best approach to the problem is to see if your doctor will start you on a drug like Wellbutrin in the first place, so you never have to deal withdrawal effects or weight gain.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums